Advertisement

Dopamine agonist withdrawal syndrome: A comprehensive review

Published:January 03, 2017DOI:https://doi.org/10.1016/j.jns.2016.12.070

      Highlights

      • DAWS affects up to 19% of PD patients who undergo a dopamine agonist taper.
      • ICD is a significant risk factor, not a requirement for development of DAWS.
      • Recent data suggest that history of DBS may also be a risk factor for DAWS.
      • Close surveillance for DAWS is crucial during dopamine agonist taper.

      Abstract

      Dopamine agonists are effective and widely used treatments for Parkinson disease (PD). However, patients on dopamine agonists may experience significant side effects which necessitate dose tapering or discontinuation. Dopamine agonist withdrawal syndrome (DAWS) is a complication that affects up to 19% of PD patients who undergo a dopamine agonist taper. It was initially described in 2010 as a severe stereotypical cluster of psychiatric and physical symptoms occurring with dopamine agonist withdrawal. Identified risk factors for DAWS include impulse control behavior disorders (ICD) and higher dopamine agonist dosage. There are emerging data suggesting that the dopamine agonist withdrawal in the setting of history of deep brain stimulation may also be a risk factor. Currently there is no standard treatment for DAWS. Therefore early recognition of risk factors is crucial for prevention. It's important to closely monitor for withdrawal symptoms in high-risk patients undergoing a dopamine agonist taper.

      Keywords

      To read this article in full you will need to make a payment

      Purchase one-time access:

      Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to Journal of the Neurological Sciences
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Rabinak C.A.
        • Nirenberg M.J.
        Dopamine agonist withdrawal syndrome in Parkinson disease.
        Arch. Neurol. 2010; 67: 58-63
        • Patel S.
        • Garcia X.
        • Mohammad M.E.
        • Yu X.X.
        • Vlastaris K.
        • O'Donnell K.
        • Sutton K.
        • Fernandez H.H.
        Dopamine agonist withdrawal syndrome (DAWS) in a tertiary Parkinson's disease center [abstract].
        Mov. Disord. 2016; 31
        • Pondal M.
        • Marras C.
        • Miyasaki J.
        • Moro E.
        • et al.
        Clinical features of dopamine agonist withdrawal syndrome in a movement disorders clinic.
        J. Neurol. Neurosurg. Psychiatry. 2013; 84: 130-135
        • Dorfman B.J.
        • Nirenberg M.J.
        Dopamine agonist withdrawal syndrome in a patient with restless leg syndrome.
        Parkinsonism Relat. Disord. 2013; 19: 269-270
        • Kassubek J.
        • Abler B.
        • Pinkhardt E.H.
        Neural reward processing under dopamine agonists: imaging.
        J. Neurol. Sci. 2011; 310: 36-39
        • Garcia X.
        • Patel S.
        • Mohammad M.E.
        • Yu X.X.
        • Sutton K.
        • O'Donnell K.
        • Fernandez H.H.
        Higher doses of dopamine agonists, impulse control disorders and history of deep brain stimulation (DBS): risk factors for dopamine agonists withdrawal syndrome (DAWS)? [abstract].
        Mov. Disord. 2016; 31
        • Cunnington A.L.
        • White L.
        • Hood K.
        Identification of possible risk factors for the development of dopamine agonist withdrawal syndrome in Parkinson's disease.
        Parkinsonism Relat. Disord. 2012; 18: 1051-1052